Functiones et Approximatio Commentarii Mathematici

Tractability of $\mathbb{L}_2$-approximation in hybrid function spaces

Peter Kritzer, Helene Laimer, and Friedrich Pillichshammer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider multivariate $\mathbb{L}_2$-approximation in reproducing kernel Hilbert spaces which are tensor products of weighted Walsh spaces and weighted Korobov spaces. We study the minimal worst-case error $e^{\mathbb{L}_2-\mathrm{app},\Lambda}(N,d)$ of all algorithms that use $N$ information evaluations from the class $\Lambda$ in the $d$-dimensional case. The two classes $\Lambda$ considered in this paper are the class $\Lambda^{{\rm all}}$ consisting of all linear functionals and the class $\Lambda^{{\rm std}}$ consisting only of function evaluations. The focus lies on the dependence of $e^{\mathbb{L}_2-\mathrm{app},\Lambda}(N,d)$ on the dimension $d$. The main results are conditions for weak, polynomial, and strong polynomial tractability.

Article information

Funct. Approx. Comment. Math., Volume 58, Number 1 (2018), 89-104.

First available in Project Euclid: 5 May 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 41A25: Rate of convergence, degree of approximation
Secondary: 41A63: Multidimensional problems (should also be assigned at least one other classification number in this section) 65D15: Algorithms for functional approximation 65Y20: Complexity and performance of numerical algorithms [See also 68Q25]

multivariate approximation Walsh space Korobov space hybrid function space


Kritzer, Peter; Laimer, Helene; Pillichshammer, Friedrich. Tractability of $\mathbb{L}_2$-approximation in hybrid function spaces. Funct. Approx. Comment. Math. 58 (2018), no. 1, 89--104. doi:10.7169/facm/1649.

Export citation


  • N. Aronszajn. Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950) 337–404.
  • J. Baldeaux, J. Dick, P. Kritzer, On the approximation of smooth functions using generalized digital nets, J. Complexity 25 (2009) 544–567.
  • J. Dick, P. Kritzer, F.Y. Kuo, Approximation of functions using digital nets, in: A. Keller, S. Heinrich, H. Niederreiter (Eds.), Monte Carlo and Quasi-Monte Carlo Methods 2006, Springer, Berlin, 2008, pp. 275–297.
  • J. Dick, P. Kritzer, F. Pillichshammer, H. Woźniakowski, Approximation of analytic functions in Korobov spaces, J. Complexity 30 (2014) 2–28.
  • J. Dick, F.Y. Kuo, F. Pillichshammer, I.H. Sloan, Construction algorithms for polynomial lattice rules for multivariate integration, Math. Comp. 74 (2005) 1895–1921.
  • J. Dick, F.Y. Kuo, I.H. Sloan, High-dimensional integration: the quasi-Monte Carlo way, Acta Numer. 22 (2013) 133–288.
  • J. Dick, F. Pillichshammer, Multivariate integration in weighted Hilbert spaces based on Walsh functions and weighted Sobolev spaces, J. Complexity 21 (2005) 149–195.
  • P. Hellekalek, Hybrid function systems in the theory of uniform distribution of sequences, in: L. Plaskota, H. Woźniakowski (Eds.), Monte Carlo and Quasi-Monte Carlo Methods 2010, Springer, Berlin, 2012, pp. 435–449.
  • R. Hofer, P. Kritzer, G. Larcher, F. Pillichshammer, Distribution properties of generalized van der Corput-Halton sequences and their subsequences, Int. J. Number Theory 5 (2009) 719–746.
  • A. Keller, Quasi-Monte Carlo image synthesis in a nutshell, in: J. Dick, F.Y. Kuo, G.W. Peters, I.H. Sloan (Eds.), Monte Carlo and Quasi-Monte Carlo Methods 2012, Springer, Berlin, 2013, pp. 213–249.
  • P. Kritzer, F. Pillichshammer, Tractability of multivariate integration in hybrid function spaces, in: R. Cools, D. Nuyens (Eds.), Monte Carlo and Quasi-Monte Carlo Methods 2014, Springer, Berlin, 2016, pp. 437–454.
  • F.Y. Kuo, I.H. Sloan, H. Woźniakowski, Lattice rules for multivariate approximation in the worst case setting, in: H. Niederreiter, D. Talay (Eds.), Monte Carlo and Quasi-Monte Carlo Methods 2004, Springer, Berlin, 2006, pp. 289–330.
  • G. Larcher, Discrepancy estimates for sequences: new results and open problems, in: P. Kritzer, H. Niederreiter, F. Pillichshammer, A. Winterhof (Eds.), Uniform Distribution and Quasi-Monte Carlo Methods, Radon Series in Computational and Applied Mathematics, DeGruyter, Berlin, 2014, pp. 171–189.
  • G. Leobacher, F. Pillichshammer, Introduction to Quasi-Monte Carlo Integration and Applications, Compact Textbooks in Mathematics, Birkhäuser, Cham, 2014.
  • E. Novak, I.H. Sloan, H. Woźniakowski, Tractability of approximation for weighted Korobov spaces on classical and quantum computers, Found. Comput. Math. 4 (2004) 121–156.
  • E. Novak, H. Woźniakowski, Tractability of Multivariate Problems, Volume I: Linear Information, EMS, Zurich, 2008.
  • E. Novak, H. Woźniakowski, Tractability of Multivariate Problems, Volume II: Standard Information for Functionals, EMS, Zurich, 2010.
  • E. Novak, H. Woźniakowski, Tractability of Multivariate Problems, Volume III: Standard Information for Operators, EMS, Zurich, 2012.
  • I.H. Sloan, H. Woźniakowski, Tractability of multivariate integration for weighted Korobov classes, J. Complexity 17 (2001) 697–721.
  • J.F. Traub, G.W. Wasilkowski, H. Woźniakowski, Information-Based Complexity, Academic Press, New York, 1988.
  • G.W. Wasilkowski, H. Woźniakowski, Weighted tensor product algorithms for linear multivariate problems, J. Complexity 15 (1999) 402–447.
  • X. Zeng, P. Kritzer, F.J. Hickernell, Spline methods using integration lattices and digital nets, Constr. Approx. 30 (2009) 529–555.